Consider Continence When Dispensing
Most people won’t volunteer information about their continence issues, which can be exacerbated with the introduction of new medications, so often it’s up to the pharmacist to ask the questions.
There is an exhaustive list of medications with the potential to cause urinary and/or faecal incontinence. Here are some of the more common culprits:
- Anticholinesterases (such as galantamine, donepezil, rivastigmine), which can cause contractions of the bladder.
- Anticholinergics (such as benztropine, promethazine, tiotropium), which can cause urinary retention or constipation followed by faecal leakage.
- Antihypertensives: ACE inhibitors, which may cause stress incontinence; diuretics, which may cause urge incontinence; and verapamil, which may cause constipation and can also cause urinary retention (overflow).
- Antibiotics, which can cause diarrhoea or Clostridium difficile and associated diarrhoea.
- Opioids (such as tramadol, codeine, morphine, oxycodone), which can cause urinary retention (overflow), constipation and sedation.
- Psychotropics: Many antidepressants (such as TCAs, venlafaxine, mirtazapine, paroxetine) have anticholinergic effects, and may also cause sedation and impaired mobility. Antipsychotics (such as risperidone and olanzapine) also have anticholinergic effects and can cause constipation, confusion, sedation and Parkinson’s disease symptoms. Benzodiazepines (such as temazepam and diazepam) have been associated with urinary incontinence when used long term.
- Alpha-blockers (such as prazosin and tamsulosin) which relax the bladder and urethra, can cause or exacerbate stress incontinence.
- Pseudoephedrine, which can tighten the urinary sphincter, can cause urinary retention and overflow incontinence.
Pharmacists should be mindful that incontinence can lead to an increased risk of falls and fractures as the result of rushing to the toilet or getting up at night frequently. The sedative effect of psychotropics, including benzodiazepines, also increases the risk of falls.
It’s therefore important to ensure clients have sufficient dietary calcium intake and adequate (safe) exposure to the sun for vitamin D levels.
However, excess calcium supplementation may lead to constipation, which can lead to faecal incontinence. Excess calcium may also increase the risk of myocardial infarction, so always assess their dietary intake of calcium before providing a supplement.
The addition of a new agent to existing medications may be the impetus for side effects, which may be due to pharmacokinetic effects or the increased anticholinergic load. For example, both ramipril and warfarin have a small anticholinergic effect, and if a short course of prednisolone (which also has a mild anticholinergic effect) were to be added, incontinence could occur.
As always, an HMR for people on multiple medications is a good idea. Discussing continence issues in the privacy of their own home may be less embarrassing than talking about it in the pharmacy.
Pharmacists and assistants shouldn’t be embarrassed to ask clients about incontinence, particularly when a new medication is commenced or added to an existing therapy. They should also enquire about constipation, as this may be a precursor for urinary incontinence and long-term constipation, which may lead to faecal incontinence.
An estimated 50 per cent of people don’t discuss incontinence with their health provider, so it’s important to talk to clients about any existing continence issues to determine if an alternative treatment might be warranted. In some cases, some simple lifestyle modification factors may be enough to alleviate the problem.
Information and resources for professionals and consumers is available in 27 languages from the Continence Foundation of Australia (continence.org.au), the peak national body representing the interests of the 4.8 million Australian adults affected by incontinence.
The Foundation also manages the National Continence Helpline 1800 33 00 66, which is staffed by continence nurse advisors who provide advice, referrals and resources to consumers and health professionals. The Helpline can also be accessed via the Telephone Interpreter Service on 131 450.
This information is supplied by Helen Brown, a consultant pharmacist and former QUM educating pharmacist, on behalf of the Continence Foundation of Australia.